Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Spokane, WA

August 2, 2004Bonner County, Kootenai County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 2, 2004, 6:43 PM PDT for Bonner County, Kootenai County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 6:43 PM PDT (01:43 UTC)
Expired
Aug 2, 2004, 7:30 PM PDT
In force
47 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Bonner County, ID, Kootenai County, ID

The radar

The Spokane radar (KOTX), 74 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3763 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 030143
SVROTX
IDC017-055-030230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
639 PM PDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO
  THIS INCLUDES THE CITY OF PRIEST RIVER
  NORTHERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  THIS INCLUDES THE CITIES OF...RATHDRUM...HAYDEN

* UNTIL 730 PM PDT

* AT 637 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RATHDRUM...OR ABOUT OVER
  RATHDRUM...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    RATHDRUM AND HAYDEN BY 640 PM PDT
    SPIRIT LAKE BY 655 PM PDT
    ATHOL BY 700 PM PDT
    PRIEST RIVER BY 720 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4811 11644 4792 11645 4779 11651 4767 11654
      4780 11686 4781 11704 4811 11703 4816 11699
      4823 11698 4825 11701

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:30 PM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM PDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT MON AUG 2 2004

.SYNOPSIS...A PACIFIC TROUGH WILL APPROACH THE PACIFIC COAST
OVERNIGHT TONIGHT AND REMAIN OFF THE COAST THROUGH THE WEEK. THIS
WILL INCREASE THE CHANCES OF THUNDERSTORMS AND BRING SLIGHTLY
COOLER TEMPERATURES.

&&

.DISCUSSION...TONIGHT THROUGH THURSDAY...THE ADVERTISED PATTERN
CHANGE IS UNDERWAY. THE RIDGE THAT HAS BEEN OVER THE NORTHWEST IS
SHIFTING EASTWARD AS A DEEP LOW MOVES INTO THE EASTERN PACIFIC. THIS
WILL PUT THE INLAND NORTHWEST IN SOUTH TO SOUTHWESTERLY FLOW
THROUGH THE WEEK. CURRENT PROGS CONTINUE TO SLOW EASTWARD MOVEMENT OF
UPPER LOW. TIMING NOW IS THAT TROUGH WILL NOT MOVE INLAND UNTIL THE
EXTENDED PERIOD. AS SUCH THE CONVECTIVE POTENTIAL WILL LINGER ACROSS
THE REGION THROUGH THE WEEK.

IN THE SHORT TERM...A CUT-OFF LOW ISSLOWLY WORKING INTO SOUTHWEST
OREGON. THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS WAVE ACROSS
CENTRAL AND NORTHEAST OREGON. THIS WAVE IS EXPECTED TO CONTINUE TO
MOVE NORTHEAST OVERNIGHT. CURRENTLY WE HAVE AMPLE MID LEVEL
INSTABILITY AND THE WATER VAPOR LOOPER INDICATES MOISTURE ADVECTION
FROM THE SOUTH. COMBINE THIS WITH THE SHORTWAVE MOVING THROUGH THE
REGION AND THE ATMOSPHERE WILL SUPPORT HIGH BASED NOCTURNAL
THUNDERSTORMS THROUGH THE NIGHT. THE WAVE MOVING THROUGH THE
EASTERN ZONES WILL BE ENOUGH TO SUPPORT A WEAK MARINE PUSH OVERNIGHT.
THIS WILL INCREASE WESTERLY WINDS AND BRING A 5-10 DEGREE COOL DOWN
FOR TUESDAY.

INSTABILITY LINGERS ACROSS THE REGION IN SOUTHERLY FLOW THROUGH THE
WEEK. ANY SHORT WAVES THAT MOVE THROUGH THE REGION SHOULD BE ENOUGH
TO KICK OFF ADDITIONAL THUNDERSTORMS. TIMING OF INDIVIDUAL WAVES WILL
BE DIFFICULT AT BEST. HAVE GONE AHEAD AND BACKED OF SLIGHTLY ON
THE CONVECTIVE POTENTIAL FOR TUESDAY THROUGH EARLY WEDNESDAY. BY
WEDNESDAY NIGHT ANOTHER SERIES OF DISTURBANCES WILL INCREASE THE
CHANCE OF CONVECTION...WITH THE BEST CHANCE OF WIDE SPREAD
THUNDERSTORMS THURSDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO
FLUCTUATE DAY TO DAY...BUT MAINLY BE ABOVE NORMAL THROUGH THE SHORT
TERM. /TOBIN

THURSDAY NIGHT THROUGH MONDAY...THE MAJOR WAVE CURRENTLY DEEPENING
OFF THE WEST COAST IS PROJECTED TO PUSH OUT OF THE REGION THURSDAY
NIGHT INTO FRIDAY...PROVIDING THE REGION WITH SOME LINGERING
CONVECTIVE ACTIVITY. A SECONDARY WAVE IS PROJECTED TO BRUSH
ACROSS THE NORTHERN MOUNTAINS OF WASHINGTON AND IDAHO MOUNTAINS
FRIDAY NIGHT CREATING THE POTENTIAL FOR ISOLATED OROGRAPHIC
THUNDERSTORMS. ON SATURDAY A SHORTWAVE RIDGE AMPLIFIES
OVER THE FORECAST REGION FOR DRY WEATHER AND A GRADUAL
WARMING TREND. ON SUNDAY THE GFS SHIFTS THE UPPER LEVEL RIDGE AXIS
EAST OVER WESTERN MONTANA AS A MAJOR WAVE MOVES TOWARD THE COAST. THE
ECMWF AND GEM MODELS DIVERGE FROM THIS SOLUTION KEEPING THE WAVE
FURTHER WEST AND AMPLIFYING THE RIDGE OVER WASHINGTON. PREFER THE
SLOWER MORE RIDGE SOLUTION SO WILL PROJECT A DRY AND WARM FORECAST
THROUGH MONDAY. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        061 090 060 091 058 086/ 30 20 10 10 10 40
COEUR DALENE  054 091 060 092 058 087/ 30 20 10 20 10 40
PULLMAN        053 085 055 088 053 083/ 30 20 10 20 10 40
LEWISTON       064 093 062 094 060 089/ 30 20 20 20 10 30
COLVILLE       054 093 056 094 054 089/ 30 20 10 10 10 40
SANDPOINT      052 085 055 089 053 084/ 30 20 20 20 10 40
WALLACE        058 087 058 089 056 084/ 30 20 20 20 20 40
MOSES LAKE     058 090 062 092 060 087/ 20 10 10 05 10 30
WENATCHEE      064 089 062 091 060 086/ 20 05 05 05 20 30
OMAK           059 087 057 089 055 084/ 20 10 00 10 20 30
&&

.OTX...
ID...RED FLAG WARNING FOR FIRE WEATHER ZONE ID101.
WA...RED FLAG WARNING FOR FIRE WEATHER ZONE WA673 AND WA686.
Hazardous weather outlook, Aug 2, 3:57 PM PDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
357 PM PDT MON AUG 2 2004

IDZ001>004-026-027-WAZ031>037-044-031300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WATERVILLE PLATEAU-
357 PM PDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TONIGHT

SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS OF THE
ZONES LISTED ABOVE. AS SUCH THE NATIONAL WEATHER SERVICE IN SPOKANE
WASHINGTON HAS ISSUED A RED FLAG WARNING. PLEASE SEE THE LATEST RED
FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ038-041>043-031300-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
357 PM PDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS OF THE
ZONES LISTED ABOVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.